Topiramate-induced bilateral angle closure glaucoma and myopic shift
Correspondence Address: Source of Support: None, Conflict of Interest: None DOI: 10.4103/0028-3886.190232
Source of Support: None, Conflict of Interest: None
Topiramate is a sulfamate medication used primarily for seizure treatment. It has also been used in various other neurological conditions including migraine and neuropathic pain. We report a case of topiramate-induced blindness in a 20-year-old female patient. We want to highlight the importance of the information given by the treating neurologist regarding drug intake, which was crucial in pinpointing the diagnosis.
Topiramate is a widely used antiepileptic drug  which has now gained widespread use for migraine prophylaxis  and various other conditions. As a rare side effect, it has been associated with sight threatening secondary angle-closure, which can mimic acute primary angle-closure glaucoma. We report one such case to emphasize the importance of drug history in patients presenting with bilateral acute angle-closure glaucoma.
A 20-year-old female patient presented in the emergency room with headache, vomiting episode, blurring of vision, and photophobia. There was no significant medical history except that she was using some medications for headache. She could not recall the names of medication she was taking. She was not using glasses. A basic hemogram and magnetic resonance imaging (MRI) brain was done to rule out other causes of headache, and an ophthalmologist was called for the eye examination.
On examination, her vision was perception of light, with projection of rays in all quadrants; intraocular pressure (IOP) was 64 mmHg in the right eye and 48 mmHg in the left eye. She had conjunctival chemosis and injection, severe corneal edema, and anterior chamber reaction more in the right eye as compared to the left. She also had marked shallowing of the anterior chamber with 360° iridocorneal touch in the right eye and with some areas of touch in the left eye. Pupils were dilated and fixed. The patient was started on intravenous mannitol and topical pilocarpine 2%, timolol 0.5%, and prednisolone acetate 1% eye drops in both eyes.
The treating neurologist for headache informed us that she was on tablet topiramate 25 mg twice a day and levetiracetam 250 mg once daily since the last eight days for migraine prophylaxis. The patient was warned about the possibility of side effects of topiramate; however, she could not relate the present episode to drug usage. Meanwhile, MRI reports showed normal scans except for choroidal effusion in both eyes.
Immediately, the patient was asked to discontinue topiramate tablets. Pilocarpine eye drops were stopped (as the medication is contraindicated) and instead cycloplegic atropine 1% eye drops were started. In addition, intravenous methylprednisolone infusion was started. Topical prednisolone, timolol, and brimodine eye drops were continued. After 4 hours, the intraocular pressure (IOP) came down to 32 mmHg in the right and 28 mmHg in the left eye with finger counting at half metre. Next day, the cornea cleared marginally with the vision improving to 6/60 in both eyes. The IOP came down to 18 mmHg in the right and 14 mmHg in the left eye. Anti-glaucoma medications were reduced and the patient was discharged with prednisolone, atropine eye drops and oral steroids.
At 1 week, the IOP was 11 mmHg in the right and 13 mmHg in the left eye. The cornea cleared and the vision improved to 6/12 in the right eye with minus 3 diopter sphere and minus 1 diopter cylinder at 50°. Glaucomflecken and choroidal effusion were noted. In the left eye, vision was 6/6 unaided, anterior chamber was formed, and resolving choroidal effusion was seen. The patient was given temporary glasses for this myopic shift to continue her routine activities. At 6 weeks, the right eye vision improved to 6/9 with plus 0.5 diopter sphere and minus 0.75 diopter cylinder at 70°. The choroidal effusion resolved and IOP was controlled. The right eye showed some posterior synechiae. Gonioscopy showed closed angles with peripheral anterior synechiae.
Topiramate is a sulfamate drug used as a monotherapy or as an adjunctive therapy for epilepsy. It has also been used in migraine prophylaxis, trigeminal neuralgia, bipolar disorders, depression, eating disorders, and nowadays in treating idiopathic intracranial hypertension. Uveal effusion and secondary angle-closure glaucoma was first reported in July 2001 by Banta et al. Since then, acute myopia, suprachoroidal effusions, periorbital edema, scleritis, blephrospasm, oculogyric crisis, nystagmus, and diplopia have been reported as ocular side-effects of topiramate. These side-effects have been reported in patients varying from 3–70 years old with doses from 50 mg or less to 100 mg or more, mostly presenting within 2 weeks of initiation of therapy.
The exact mechanism of action is unknown. Topiramate predominantly blocks sodium channels, hyperpolarizes potassium currents, activates gamma-aminobutyric acid receptors and has weak carbonic anhydrase inhibition action. Swelling and edema of the ciliary body leads to relaxation of zonules allowing the lens to thicken. Suprachoroidal effusion and anterolateral rotation of the ciliary body leads to anterior displacement of the iris-lens diaphragm resulting in myopic shift, shallowing of anterior chamber, and secondary glaucoma.
Treatment for this condition involves discontinuation of the drug in consultation with the treating physician. Cycloplegics may reverse the process by causing traction on the ciliary body, thereby reducing lens thickness. Methylprednisolone, oral steroids, and topical steroids decrease ciliary effusion by stabilizing blood-retina barrier. Miotics, which are the mainstay of treatment in primary angle-closure glaucoma, are contraindicated here because they will further aggravate angle closure by moving the lens-iris diaphragm forward.
In our case, as the patient did not give a history of drug ingestion, we initially considered the condition as primary angle-closure glaucoma and started pilocarpine eye drops. As soon the treating physician gave the history of topiramate intake, pilocarpine was stopped. Meanwhile, MRI also showed choroidal effusion. Hence, the treatment strategy was changed which prevented further aggravation of the problem due to pilocarpine. Moreover, unnecessary laser peripheral iridotomy could be avoided. This also highlights the importance of proper drug history and coordination with the treating physician. We could differentiate the condition from that of primary angle-closure glaucoma due to the elicitation of history of topiramate drug intake from the physician, bilateral presentation of the condition, and sluggishly reactive pupils and suprachoroidal effusion. The patient responded to cycloplegics and steroids and the IOP was controlled. However, choroidal effusion and induced myopia in the right eye took almost 6 weeks to settle. In the left eye, there was no induced myopia, and choroidal effusion settled in 9 days with resumption of 6/6 vision.
Topiramate is a widely used drug among the neurologists for varied indications and its uses are still expanding. However, the occurrence of acute angle closure glaucoma is a rare idiosyncratic reaction. It is seen in all age groups and the most common time for presentation is after 2 weeks of drug intake. But cases have been reported as early as after the first few doses and as late as after 7 weeks of intake. It is debated whether all patients taking topiramate should undergo ophthalmic evaluation. In a study by Leung et al., biomicroscopy failed to show angle narrowing in patients taking topiramate. Hence, the routine screening of patients taking topiramate is not advised because it increases healthcare burden without positive outcomes. We conclude that the treating physician should be aware of this rare complication. They must warn the patient to visit an ophthalmologist in the case of periorbital eye pain, worsening of headache, blurring of vision, halos, vomiting, etc. to rule out this rare possibility. The serious ocular effects can be reversed with timely intervention otherwise cataract formation and secondary glaucoma may result from this condition. We also would like to emphasize on obtaining a proper drug history as it can sometimes solve the diagnostic dilemmas and avoid unnecessary procedures.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest